Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On Liouville decompositions in local fields


Author: Edward B. Burger
Journal: Proc. Amer. Math. Soc. 124 (1996), 3305-3310
MSC (1991): Primary 11J61, 11J81
DOI: https://doi.org/10.1090/S0002-9939-96-03572-1
MathSciNet review: 1350935
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In 1962 Erd\H{o}s proved that every real number may be decomposed into a sum of Liouville numbers. Here we consider more general functions which decompose elements from an arbitrary local field into Liouville numbers. Several examples and applications are given. As an illustration, we prove that for any real numbers $\alpha _{1},\thinspace \alpha _{2},\ldots ,\thinspace \alpha _{N}$, not equal to 0 or 1, there exist uncountably many Liouville numbers $\sigma $ such that $\alpha _{1}^{\sigma },\thinspace \alpha _{2}^{\sigma },\thinspace \ldots ,\thinspace \alpha _{N}^{\sigma }$ are all Liouville numbers.


References [Enhancements On Off] (What's this?)

  • 1. K. Alniacik, Representation of real numbers as sums of $U_{2}$-numbers, Acta Arith. 55 (1990), 301--310. MR 91i:11077
  • 2. A. Baker, Transcendental Number Theory, Cambridge University Press, Cambridge and London, 1975. MR 54:10163
  • 3. N. Bourbaki, Variétés différentielles et analytiques, Éléments de Mathématique XXXIII, Hermann, Paris, 1967. MR 36:2161
  • 4. P. Erd\H{o}s, Representations of real numbers as sums and products of Liouville numbers, Michigan Math. J. 9 (1962), 59--60. MR 24:A3134
  • 5. W. Fleming, Functions of Several Variables (2nd Edition), Springer-Verlag, New York, 1977. MR 54:10514
  • 6. N. Koblitz, $p$-adic Numbers, $p$-adic Analysis, and Zeta-Functions (Second Edition), Springer-Verlag, New York, 1984. MR 86c:11086
  • 7. K. Mahler, Zur Approximation der Exponentialfunktion und del Logarithmus, I, J. Reine Angew. Math. 166 (1932), 118--136.
  • 8. A.D. Pollington, Sum Sets and $U$-numbers, Number Theory with an Emphasis on the Markoff Spectrum (A. Pollington and W. Moran, eds.), Lecture Notes in Pure and Applied Mathematics 147, Marcel Dekker, New York, 1993. MR 94d:11051
  • 9. W.M. Priestley, Sets Thick and Thin, M.A.A. Monthly 83 (1976), 648--650. MR 54:5127
  • 10. W.H. Schikhof, Ultrametric calculus, Cambridge studies in advanced matehmatics 4, Cambridge University Press, Cambridge and London, 1984. MR 86j:11104
  • 11. W.M. Schmidt, On badly approximable numbers and certain games, Trans. Amer. Math. Soc. 123 (1966), 178--199. MR 33:3793
  • 12. W.M. Schmidt, Diophantine Approximation, Springer Lecture Notes 785, Springer-Verlag, Berlin-Heidelberg-New York, 1980. MR 81j:10038
  • 13. A. Weil, Basic Number Theory, Springer-Verlag, Berlin-Heidelberg-New York, 1974. MR 55:302

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 11J61, 11J81

Retrieve articles in all journals with MSC (1991): 11J61, 11J81


Additional Information

Edward B. Burger
Affiliation: Department of Mathematics, Williams College, Williamstown, Massachusetts 01267
Email: Edward.B.Burger@williams.edu

DOI: https://doi.org/10.1090/S0002-9939-96-03572-1
Received by editor(s): April 6, 1994
Received by editor(s) in revised form: May 3, 1995
Communicated by: William W. Adams
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society